Texas, 2022Winter Storm and Sleet in Texas, February 2 to 3, 2022
February 2 to 3, 2022 · NWS SJT · 22 events in 22 counties and zones
The combination of an arctic airmass, abundant moisture and an upper level storm system resulted in a winter storm with widespread snow/sleet/freezing rain across much of west central Texas on February 2nd and 3rd.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an arctic airmass, abundant moisture and an upper level storm system resulted in a winter storm with widespread snow/sleet/freezing rain across much of west central Texas on February 2nd and 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 2, 5:33 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 2, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
533 AM CST Wed Feb 2 2022
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 356 AM CST Wed Feb 2 2022
Cold air will continue to advect into West Central Texas today with
steadily falling temperatures. Temperatures are expected to fall to
to freezing along/north of a Sterling City to Abilene to Albany line
in the early afternoon...and along a San Angelo to Cross Plains line
around 6 PM. A band of showers is expected to develop midday across
the Big Country and N. Concho Valley and move northeast. With
temperatures falling below freezing and some band of sleet, have
winter storm warning starting at noon for the Big Country and Concho
Valley...although significant impacts for areas farther south in the
Concho Valley, including San Angelo, may not begin until late
afternoon as temperatures fall below freezing.
Sleet and freezing rain will progress southward overnight. There
could be some snow mixed with the sleet and freezing rain in the
Concho Valley and Big Country this evening (especially in western
and northern sections from Sterling City to Sweetwater and Haskell),
but most of the snow will progress over the region after midnight
into mid morning Thursday as colder air aloft moves in with the upper
storm system. For areas along I-10 from Sonora and Junction up to
Brady and San Saba the main impacts will be freezing rain and sleet,
mainly after midnight into Thursday morning.
The main snow amounts of 3 to 5 inches are expected in the Big
Country and 1 to 2 inches farther south from Big Lake to San Angelo
to Brownwood. Up to 1/10 inch of ice accumulation is possible
along with the snow/sleet in the Big Country and Concho Valley.
Farther south along I-10 around 1/2 inch of mainly sleet is
possible, but the main problems may be freezing rain where 1/10 to
1/4 inch of ice accumulation is possible.
The main snow potential will be midnight to 9 AM Thursday, with
accumulations ending by noon. Mainly flurries are expected Thursday
afternoon as the storm system heads east.
Last, but not least, are the impacts of wind chills across the
region. Lows will fall into the teens Thursday morning, and with
north winds of 10 to 20 mph, wind chills will be falling into the 0
to -3 range along/north of I-20, and single digits farther south.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 356 AM CST Wed Feb 2 2022
Well below normal temperatures will persist across West Central
Texas Thursday night through Saturday night, with a slow warming
trend as we head into next week.
Thursday night and Friday night will be the coldest nights, as
temperatures plummet into the single digits and lower teens both
nights. Although surface winds will be lighter both nights, wind
chill readings towards daybreak will range between -5 to + 5
degrees Fahrenheit early Friday morning due to a north wind around
10 mph. Friday night may be the coldest night, as skies clear
completely and winds go light and variable. Lows will likely range
between 7 and 12 degrees across the entire area, with wind chills
not too different from the actual temperatures, due to the light
winds. We will see some sun on Friday but even so, with potential
snow cover, highs may struggle to get past the freezing mark. Some
melting of snow/ice should still take place on Friday, despite
cold temperatures due to insolation. Any melting though will
quickly refreeze on area roadways and result in potential black
ice conditions Friday night, as temperatures quickly fall below
freezing after sunset.
For the rest of the extended period, a slow warming trend will
take place through early next week. Highs Saturday and Sunday
will mainly be in the 40s, warming into the upper 50s and lower
60s by Tuesday. Overnight temperatures will not be as cold but
still well below freezing each night.
&&
.AVIATION...
(12Z TAFS)
Issued at 428 AM CST Wed Feb 2 2022
MVFR ceilings will develop this morning across the terminals...
as reinforcing arctic air moving in from the north...with ceilings
dropping into IFR this afternoon. Freezing rain possibly mixed
with sleet is likely at KABI this afternoon and evening,
transitioning to snow after midnight. KSJT could see sleet
this afternoon with freezing rain beginning toward 00Z....with a
transition to snow sometime after midnight. KBBD, KSOA, KJCT will
see mainly freezing rain and sleet, late evening and overnight,
possibly mixed with snow Thursday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 37 14 21 9 / 100 90 60 5
San Angelo 42 17 24 12 / 80 90 50 5
Junction 48 19 26 12 / 80 90 60 5
Brownwood 42 17 23 11 / 100 90 70 5
Sweetwater 36 15 21 11 / 90 100 40 5
Ozona 44 19 25 14 / 60 90 40 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from noon today to 6 PM CST Thursday for
Brown-Callahan-Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-
Nolan-Runnels-Shackelford-Sterling-Taylor-Throckmorton-Tom Green.
Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for Crockett-Kimble-Mason-McCulloch-Menard-San Saba-Schleicher-
Sutton.
&&
SHORT TERM...04
LONG TERM....24
AVIATION...04
Hazardous weather outlook, Feb 2, 5:33 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
533 AM CST Wed Feb 2 2022
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
533 AM CST Wed Feb 2 2022
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
A wintry mix of sleet, snow, and freezing rain is expected across
West Central Texas beginning this afternoon and continuing into
Thursday morning. Please refer to the latest watches and warnings
for the most up to date information. In addition, very cold
temperatures and wind chill values below zero are expected in the
Big Country Thursday morning and single digits across the rest of
West Central Texas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winter storm warnings end across West Central Texas noon Thursday,
as the storm system moves east. Very cold temperatures however
will remain, with wind chills of 0 to -5 Friday morning. Lows in
the single digits to low teens are expected Saturday morning with
light winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Event by event
13 winter storm, 7 sleet, 2 winter weather. Local standard time, as filed.
Winter Storm, Haskell
- When
- February 2, 6:00 AM CST to February 3, 6:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
There was 2 to 5 inches of snow reported across Haskell County. Also, there was localized heavy amounts of 0.5 of an inch of ice in Haskell.
Winter Storm, Throckmorton
- When
- February 2, 6:00 AM CST to February 3, 6:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
There was localized amounts of 0.5 inch of ice in Throckmorton County.
Winter Storm, Fisher
- When
- February 2, 6:00 AM CST to February 3, 6:00 PM CST
- Where
- Fisher forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
There was 3 inches of snow reported across Fisher County. Also, there was localized amounts of 0.3 inch of ice.
Winter Storm, Jones
- When
- February 2, 6:00 AM CST to February 3, 6:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
There was 2.5 to 4.5 inches of snow reported across Jones County. Also, there was localized amounts of 0.5 inches of ice/sleet.
Winter Storm, Shackelford
- When
- February 2, 6:00 AM CST to February 3, 6:00 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
There was 3 inches of snow reported across Shackleford County. Also, there was localized amounts of an 0.5 inch of ice.
Winter Storm, Nolan
- When
- February 2, 6:00 AM CST to February 3, 6:00 PM CST
- Where
- Nolan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
There was 4 inches of snow reported across Nolan County. Also, there was localized amounts of 0.5 inches of ice/sleet.
Winter Storm, Taylor
- When
- February 2, 6:00 AM CST to February 3, 6:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
There was 2 to 4 inches of snow reported across Taylor County. Also, there was localized amounts of 0.3 to 0.5 inch of ice/sleet.
Winter Storm, Callahan
- When
- February 2, 6:00 AM CST to February 3, 6:00 PM CST
- Where
- Callahan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
There was 1.5 to 3 inches of snow reported across Callahan County. Also, there was localized amounts of 0.3 inch of ice.
Winter Storm, Coke
- When
- February 2, 9:00 AM CST to February 3, 6:00 PM CST
- Where
- Coke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
There was 0.5 inch of sleet/snow reported across Coke County.
Winter Storm, Runnels
- When
- February 2, 9:00 AM CST to February 3, 6:00 PM CST
- Where
- Runnels forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
There was 1 inch of sleet/snow reported across Runnels County.
Winter Storm, Coleman
- When
- February 2, 9:00 AM CST to February 3, 6:00 PM CST
- Where
- Coleman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
There was 1 to 1.5 inches of sleet/snow reported across Coleman County. Also, there was localized amounts of 0.3 inch of ice.
Winter Storm, Brown
- When
- February 2, 9:00 AM CST to February 3, 6:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
There was 1.5 to 2 inches of sleet/snow reported across Brown County.
Sleet, Tom Green
- When
- February 2, 9:00 AM CST to February 3, 6:00 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
There was 0.3 to 1 inch of sleet/snow reported across Tom Green County. Also, there was localized amounts of 0.5 inch of ice.
Sleet, Concho
- When
- February 2, 9:00 AM CST to February 3, 6:00 PM CST
- Where
- Concho forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
There was 0.5 to 1 inch of sleet/snow reported across Concho County.
Sleet, McCulloch
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
There was 0.5 inch of sleet reported across Mcculloch County.
Sleet, San Saba
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- San Saba forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
There was 0.5 inch of sleet reported across San Saba County.
Winter Weather, Crockett
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Crockett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
There was 0.3 inch of ice reported across Crockett County.
Winter Weather, Schleicher
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
There was 0.3 inch of ice reported across Schleicher County.
Sleet, Menard
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Menard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
There was 0.3 to 0.5 inch of ice/sleet across Menard County.
Winter Storm, Mason
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
There was 0.5 of an inch of sleet/snow across Mason County. Also, there was localized heavy ice amounts of 0.8 of an inch in Mason.
Sleet, Sutton
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Sutton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
There was 0.5 of an inch of sleet across Sutton County.
Sleet, Kimble
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Kimble forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 6 indirect
- Reported by
- Newspaper
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
There was 0.3 to 0.5 of an inch of ice/sleet across Kimble County. Also on February 3rd around 9 PM , there was 1 death and 6 injuries due to a crash on icy road conditions, 8 miles southwest of London on US 377.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Sleet, Kimble | 2022-02-03 | | Female | Vehicle/Towed Trailer | Indirect |
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Sleet
- Sleet accumulating half an inch or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 2 to 3, 20223 deaths · $70,000 · 22 events
- Cold in Arizona, February 2 to 3, 20222 deaths · 2 events
- Winter Storm and Extreme Cold in Texas, February 2 to 4, 20221 death · 16 events
- Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022$275,000 · 22 events
- Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 202240 events
- Winter Storm in Indiana, February 2 to 4, 202239 events
- Heavy Rain in American Samoa, February 2 to 3, 2022$50,000 · 1 event
- Strong Wind in Arizona, February 2, 2022$50,000 · 1 event
- Ice Storm and Winter Storm in Ohio, February 2 to 4, 202232 events
- Winter Storm in Ohio, February 2 to 4, 202229 events
- Winter Storm in Indiana, February 2 to 3, 2022$25,000 · 6 events
- Winter Storm in Oklahoma, February 2 to 4, 202225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010523, 1010525, 1010528, 1010529, 1010530, 1010533, 1010534, 1010535, 1010537, 1010538, 1010539, 1010540, 1010545, 1010546, 1010547, 1010548, 1010550, 1010551, 1010701, 1010705, 1010708, 1010715.